Alert archive / Alabama / Flash Flood Warnings in 2004

Flash Flood Warning 20, NWS Birmingham, AL

June 29, 2004Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jun 29, 2004, 7:28 PM CDT for Jefferson County, Alabama. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2004, 7:28 PM CDT (00:28 UTC)
Expired
Jun 29, 2004, 8:30 PM CDT
In force
62 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 30 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 0.5 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1642 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1642 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 300029
FFWBHM
ALC073-300130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
728 PM CDT TUE JUN 29 2004

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON COUNTY IN ALABAMA
  THIS INCLUDES THE CITY OF HOMEWOOD AND HOOVER

* UNTIL 830 PM CDT

* AT 728 PM CDT...THE PUBLIC REPORTED FLASH FLOODING OF PATTON CREEK 
  IN THE VESTAVIA HILLS AREA FROM NEARBY THUNDERSTORMS.  THE STORMS  
  PRODUCING FLASH FLOODING WERE NEARLY STATIONARY.  DOPPLER RADAR    
  ESTIMATED THAT 3 TO 4 INCHES OF RAINFALL HAS FALLEN IN SOUTHERN    
  JEFFERSON COUNTY IN THE HOMEWOOD...VESTAVIA HILLS...AND HOOVER     
  AREAS SINCE 430 PM CDT.  AN ADDITIONAL INCH OR TWO OF RAINFALL IS  
  EXPECTED OVER THIS AREA THROUGH 830 PM CDT AND WILL ONLY AGGRAVATE 
  FLOODING CONDITIONS.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  HOMEWOOD...VESTAVIA HILLS...HOOVER...AND CAHABA HEIGHTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE. IF YOUR VEHICLE STALLS...ABANDON IT IMMEDIATELY AND SEEK
HIGHER GROUND.

CALL 1-800-856-0758 TO REPORT FLOODING CONDITIONS.

LAT...LON 3344 8690 3334 8687 3347 8669 3350 8684

$$
1 follow-up statement
000 
WGUS74 KBMX 300128
FFSBHM
ALC073-300200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
828 PM CDT TUE JUN 29 2004

THE FLASH FLOOD WARNING FOR JEFFERSON COUNTY HAS BEEN ALLOWED TO
EXPIRE...

AT 828 PM CDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT RAINFALL 
HAS DIMINISHED ACROSS JEFFERSON COUNTY.  REPORTS ACROSS THE AREA ALSO
SHOW THAT THE FLOODING THREAT IS OVER...THUS THE WARNING HAS BEEN 
ALLOWED TO EXPIRE.

LAT...LON 3357 8675 3347 8677 3334 8698 3344 8703

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 3:14 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 29, 3:14 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT TUE JUN 29 2004

.SYNOPSIS...RAIN LOOKS LIKE IT WILL STICK AROUND THROUGH AT LEAST
THE END OF THE FORECAST PERIOD...WITH SLIGHTLY LESS CHANCES TOWARDS
THE BEGINNING OF NEXT WEEK. WE CONTINUE TO BE DOMINATED BY THE SAME
WEATHER PATTERN.

&&

.SHORT TERM (TONIGHT THROUGH FRIDAY)...WELL...NOT MUCH CHANGE WAS
DONE TO THE SHORT TERM. A SERIES OF UPPER LEVEL DISTURBANCES WILL
MOVE ALONG A STALLED FRONT JUST NORTH OF ALABAMA AROUND THE TENNESSEE
AREA THROUGH THE END OF THE WEEK. A GOOD CHANCE OF SHOWERS IS
EXPECTED TOMORROW AS ONE OF THOSE UPPER LEVEL SYSTEMS MOVES ACROSS
THE AREA. BOTH GFS AND ETA MODELS SHOW A GOOD AMOUNT OF RAIN OVER THE
AREA...SO LIKELY POPS FITS WELL. AFTERNOON TEMPERATURES WILL BE
HARDER TO FORECAST AS IT ALL DEPENDS ON CLOUD COVER.

THE SAME PATTERN WILL OCCUR THURSDAY AS ANOTHER UPPER LEVEL TROUGH
MOVES ACROSS NORTH AND CENTRAL PORTIONS OF THE STATE. WENT WITH
LIKELY POPS FOR THOSE AREAS...AND JUST A CHANCE FOR THE SOUTHERN
PORTIONS OF THE CWA.

FOR FRIDAY...THINGS CONTINUE TO LOOK WET ALTHOUGH THESE SHOWERS WILL
BE THE HIT AND MISS KIND. MODELS CONTINUE TO SHOW WET WEATHER ON
FRIDAY AND THROUGH THE WEEKEND. BOTH MODELS CONTINUE TO BE
CONSISTENT...BUT GFS SEEMS TO BE HANDLING THINGS BETTER. SO...
DECIDED TO PRETTY MUCH GO WITH THE GFS SOLUTION THROUGH THE
FORECAST PERIOD.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...DIDNT REALLY CHANGE MUCH IN
THE EXTENDED. ADJUSTED POPS ACCORDING TO NEW MODEL DATA. WEEKEND
STILL LOOKS A BIT WET AS A SURFACE LOW PRESSURE COMBINED WITH AN
UPPER LEVEL LOW APPROACH THE AREA FROM THE WEST. ALTHOUGH THE SURFACE
LOW IS NOT FORECAST TO MOVE ACROSS THE STATE...IT WILL MOVE CLOSE
ENOUGH THAT WILL BRING ADDITIONAL RAIN. I WAS VERY MODERATE ON THE
RAIN FOR NOW. WAITING TO SEE HOW THE NEXT FEW MODEL RUNS HANDLE THIS
LOW AND WHERE IT WILL BE POSITIONED.

A GLIMMER OF HOPE MAY COME AROUND THE BEGINNING OF NEXT WEEK AS
LONG RANGE GFS SHOW A DRYING TREND. DOES THAT MEAN WILL SEE THE SUN
FOR MORE THAT AN HOUR? TIME WILL TELL. FOR THE TIME BEING...IT LOOKS
LIKE RAIN WILL STICK AROUND FOR A WHILE LONGER.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 70 82 69 84 71 / 50 60 40 60
MONTGOMERY 70 86 70 90 72 / 40 60 40 50
&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

10-MONTANEZ
Hazardous weather outlook, Jun 29, 12:53 PM CDT, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1253 PM CDT TUE JUN 29 2004

ALZ011>015-017>050-292030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1253 PM CDT TUE JUN 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (THIS AFTERNOON AND TONIGHT)...

A FEW THUNDERSTORMS WILL BE STRONG AT TIMES THIS AFTERNOON...WHICH
MAY PRODUCE SOME LOCALIZED WIND DAMAGE.  HOWEVER...NO ORGANIZED
HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN (WEDNESDAY THROUGH MONDAY)...

AT THIS TIME...NO ORGANIZED HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS IS NOT
EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Jun 29, 5:26 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
526 PM CDT TUE JUN 29 2004

ALZ024-292315-
JEFFERSON-
526 PM CDT TUE JUN 29 2004

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL
615 PM CDT...

...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 526 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CAHABA HEIGHTS...MOVING WEST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CAHABA
HEIGHTS...MOUNTAIN BROOK...BIRMINGHAM...HOMEWOOD...AND HOOVER
THROUGH 615 PM CDT.

THE PRIMARY THREAT FROM THESE STORMS IS MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

OCCASIONAL CLOUD TO GROUND LIGHTNING ARE POSSIBLE WITH THIS STORM
AS WELL.

Nearby

Flash Flood Warnings in Alabama, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.